Heavy Snow, Northeast Blue Mountains
- When
- February 15, 1:00 AM PST to February 16, 6:00 AM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
A cold front sagged southeastward across the region and stalled over southeast Washington. Temperatures quickly dropped to around freezing Tuesday morning as colder air moved in behind the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A cold front sagged southeastward across the region and stalled over southeast Washington. Temperatures quickly dropped to around freezing Tuesday morning as colder air moved in behind the front. Heavy snowfall was observed for a 24 hour period between Tuesday morning and Wednesday morning. A weather spotter near Anatone reported a storm total snowfall accumulation of nine inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 14, 9:39 PM PST, 3 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 939 PM PST MON FEB 14 2011 .SYNOPSIS... A COLD FRONT WILL SWEEP THROUGH MUCH OF THE INLAND NORTHWEST TONIGHT...AND THEN STALL OVER SOUTHEAST WASHINGTON AND THE SOUTHERN IDAHO PANHANDLE WITH THE THREAT OF VALLEY RAIN AND MOUNTAIN SNOW THROUGH MID WEEK. THE REST OF THE REGION CAN EXPECT COOLER AND SHOWERY WEATHER AS A DEEP UPPER LEVEL TROUGH MOVES INTO THE PACIFIC NORTHWEST. SNOW SHOWERS WILL BE POSSIBLE IN MOST VALLEY LOCATIONS BY THE END OF THE WEEK. && .DISCUSSION... MAIN PURPOSE OF EVENING UPDATE WAS TO INCREASE POPS OVER THE COLUMBIA BASIN AS RADAR RETURNS START TO FILL IN ACROSS THE AREA. WINDS WERE ALSO TWEAKED A BIT IN ANTICIPATION OF THE COLD FRONT...CURRENTLY COMING ASHORE. THE FIRST PRE FRONTAL BAND WAS PRETTY MUCH SACRIFICED TO MOISTEN UP THE AIR MASS. VERY LITTLE PRECIP WAS RECORDED AS IT MOVED THROUGH THE FORECAST AREA EARLY THIS EVENING...MAINLY TRACE AMOUNTS REPORTED ALONG WITH GUSTY SOUTHWEST WINDS. THE SECOND AREA OF SHOWERS CROSSING THE COLUMBIA BASIN ATTM IS HAVING BETTER SUCCESS AT DROPPING MEASURABLE PRECIP. ANTICIPATE ANOTHER ROUND OF GUSTY WINDS AS THE COLD FRONT ARRIVES BETWEEN 06-09Z. /KELCH && .AVIATION... 06Z TAFS...RAIN AND MOUNTAIN SNOW WILL CONTINUE ACROSS EASTERN WASHINGTON AND NORTH IDAHO TONIGHT AHEAD OF A COLD FRONT. THIS FRONT WILL STALL OVER THE KPUW AND KLWS AREA GIVING WAY TO STEADY LIGHT RAIN THROUGH THE PERIOD. VFR CEILINGS OF 5-7KFT AGL WILL LOWER TO MVFR IN -SHRA DURING THE NIGHT...ESPECIALLY ACROSS SOUTHEAST WASHINGTON AND SOUTHERN IDAHO. EXPECT GUSTY W/SW WINDS AS THE COLD FRONT MOVES THROUGH THE AREA BETWEEN 07-10Z ACROSS THE BASIN AND INTO THE KGEG/KCOE AREA. PRECIPITATION WILL DECREASE ACROSS THE NORTH LATE TONIGHT AND TUESDAY MORNING...BUT INSTABILITY SNOW SHOWERS WILL DEVELOP AFTER 18Z TUESDAY WITH MVFR CIGS AND LCL MVFR VSBYS DUE TO -SHSN. LOCAL MVFR/IFR CIGS IN STRATUS WILL BE POSSIBLE IN THE KGEG/KSFF/KCOE AREA TUESDAY NIGHT. /EK && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 35 41 30 38 26 36 / 70 70 30 30 40 50 COEUR D'ALENE 33 40 29 37 27 37 / 90 90 50 40 50 50 PULLMAN 37 43 32 39 28 36 / 80 80 60 50 40 50 LEWISTON 42 49 35 44 32 41 / 80 80 70 50 40 20 COLVILLE 32 42 28 39 24 35 / 70 70 50 40 40 60 SANDPOINT 33 40 30 38 27 35 / 100 90 70 50 50 70 KELLOGG 33 39 28 35 26 33 / 100 100 70 70 60 70 MOSES LAKE 34 44 30 42 26 41 / 50 50 20 20 20 20 WENATCHEE 33 42 30 41 27 40 / 40 60 20 20 20 20 OMAK 30 41 27 39 22 36 / 60 50 40 20 20 30 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 1130 AM PST MON FEB 14 2011 IDZ001>003-026-WAZ032>038-041-043-044-151930- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 1130 AM PST MON FEB 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ004-027-WAZ031-151930- CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS- 1130 AM PST MON FEB 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL SLIDE OVER THE REGION LATE TONIGHT AND BRING LIGHT TO MODERATE HIGH ELEVATION SNOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT TO MODERATE HIGH ELEVATION SNOW WILL CONTINUE THROUGH TUESDAY AND INTO TUESDAY NIGHT AS THE FRONT STALLS. COOLER TEMPERATURES WILL LOWER SNOW LEVELS...LEADING TO A GOOD CHANCE OF SNOW PERSISTING THROUGH MID WEEK. WAZ042-151930- EAST SLOPES NORTHERN CASCADES- 1130 AM PST MON FEB 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT LIGHT TO MODERATE SNOW WILL BE FOUND NEAR THE CREST THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR HAZARDOUS WEATHER IS LOW AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279607.